Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 286, NWS Hastings, NE

October 2, 2017Phillips County, Rooks County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Oct 2, 2017, 10:16 PM CDT for Phillips County, Rooks County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 2, 2017, 10:16 PM CDT (03:16 UTC)
Expired
Oct 2, 2017, 11:00 PM CDT
In force
44 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Phillips County, KS, Rooks County, KS

The radar

The Grand Island radar (KUEX), 113 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 2, 5:25 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.3 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
618 m above ground
0-6 km bulk shear
87 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
461 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 3:35 PM CDT, 6 hours 41 minutes earlier.

Area forecast discussion, Oct 2, 3:35 PM CDT, 6 hours 41 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
335 PM CDT Mon Oct 2 2017

.SHORT TERM...(This evening through Tuesday Night)
Issued at 334 PM CDT Mon Oct 2 2017

It's been a cool, dreary day across much of the CWA, thanks to
stubborn low level stratus and occasional showers/drizzle. Aloft,
the area remains under southwesterly flow, set up between high
pressure extending north through the eastern CONUS and low
pressure spinning over the northern Rockies. Satellite imagery
shows a piece of shortwave energy swinging south of the main upper
low out of the desert SW, which will be affecting us through the
short term period. At the surface, there hasn't been much movement
with the main frontal boundary, which extends from wrn MN through
our CWA and into swrn KS. This has kept winds on the light and
variable (to easterly) side today, while south of the front has
been affected by gusty southerly winds. Between the clouds and the
front, there has been quite a temperature gradient across the
CWA, with LXN at 59 and HJH at 80.

Looking at the rest of today and into tonight, showers/storms are
expected to develop along the surface boundary, expanding in
coverage this evening/overnight as that upper level shortwave
swings through. Activity along the front as well as to the north
of it is expected to expand, with models continuing to show a
50-60kt LLJ nosing into the area. The potential for strong/severe
weather remains, mainly late this afternoon/evening. Instability
doesn't look to be quite as high as yesterday, but the SPC Meso
page still shows 1000-2000 j/kg of MUCAPE across the ESE half of
the CWA, and deeper layer shear remains 40+kts. Hail/wind/heavy
rain remain the primary threats.

As we get into tomorrow, the best precipitation chances look to
come during the morning hours, waning with time as the LLJ
tapers off. Activity ends from NW to SE, did keep some 20-30 PoPs
in the southeastern half of the CWA, but some models suggest those
PoPs are lingering too long and too far NW. NNW winds are
expected across the area in the wake of the sfc front pushing
through, with temps forecast to be below normal, mid 60s for the
majority of the CWA.

.LONG TERM...(Wednesday through Monday)
Issued at 334 PM CDT Mon Oct 2 2017

By the time we get to Wednesday morning, models are in decent
agreement showing the system that has been spinning over the
northern Rockies Mon/Tues finally pushing east through MN and
weakening. The main feature of interest becomes the closed low
that developed on Tuesday, located roughly over northern NV by
12Z Wednesday. Through the end of the work week, this system will
keep the unsettled weather pattern in place across the area,
bringing precipitation chances. Periodic shortwave disturbances
will be ejected out ahead of the main low Wed/Thurs, before the
main system finally swings through Fri/Fri night. At the surface,
that frontal boundary meanders north and south around the area,
not making its final push through until the upper system does.
This will aid in lift across the CWA, especially in the late
evening/overnight hours when the LLJ is shown by models to ramp
up. Models show the brunt of the instability does push south of
the CWA on Wed, before coming back north for Thur/Fri. Confidence
in temperatures Wed-Fri is not high due to uncertainties with
precipitation timing and frontal placement, at this point the
forecast has lower-mid 60s for Wed, 60s- 70s for Thur/Fri.

Looking to the upcoming weekend/Mon, the forecast is currently
dry. At this point confidence in that is higher for Sat than
Sun/Mon. Upper level northwesterly flow is expected to set up on
Saturday in the wake of this latest system, but then models
diverge some with time. The GFS is drier, keeping upper flow
zonal, the ECMWF tries to bring another trough axis into the area,
but doesn't have a lot of moisture to work with. Will see how
models trend in the coming days. 70s currently forecast for most
locations for the weekend.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Tuesday)
Issued at 1228 PM CDT Mon Oct 2 2017

Sub-VFR conditions and precipitation chances will continue to
affect the terminal areas through this TAF period. The main
frontal boundary remains draped through the heart of the CWA,
making the wind forecast a bit tricky, but kept things variable
this afternoon. This evening, at least briefly, LLWS will be a
concern as the LLJ ramps up, before the surface boundary swings
through. There will be at least small chances of precipitation
through mid afternoon, with chances continuing to pick up through
the evening/overnight. Kept the TAF dry post 12Z tomorrow, but
confidence in that isn't high.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...ADP
LONG TERM...ADP
AVIATION...ADP
Hazardous weather outlook, Oct 2, 5:35 PM CDT, 4 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
535 PM CDT Mon Oct 2 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
032245-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
535 PM CDT Mon Oct 2 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Thunderstorms are expected to develop and move across a large
portion of the forecast area tonight. There is the potential for
some storms to be strong or severe...with hail near the size of
half dollars and wind gusts near 60 mph being the primary
threats. Heavy rainfall will also be possible, and may result in
localized flooding. In addition...an isolated tornado or two will
be possible during the evening hours across portions of north
central Kansas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Periodic thunderstorm chances remain in the forecast through the
remainder of the work week. Severe weather is not anticipated
through Wednesday, but it is too early at this point to
confidently assess the potential for Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this evening. Any reports
of hail...strong thunderstorm wind gusts...or funnel clouds are
always appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi

In the hours before

Special weather statement, Oct 2, 9:14 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Hastings NE
914 PM CDT MON OCT 2 2017

NEZ048-049-063-064-030300-
Merrick NE-Hamilton NE-York NE-Polk NE-
914 PM CDT MON OCT 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YORK...NORTHEASTERN
HAMILTON...CENTRAL MERRICK AND SOUTHWESTERN POLK COUNTIES UNTIL 1000
PM CDT...

At 914 PM CDT, Doppler radar was tracking a strong thunderstorm over
Marquette, or 20 miles west of York, moving northeast at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Stromsburg, Clarks, Polk, Marquette and Hordville.

A severe thunderstorm watch remains in effect until midnight CDT for
south central, central and east central Nebraska.

LAT...LON 4086 9794 4098 9811 4131 9780 4131 9778
      4111 9750
TIME...MOT...LOC 0214Z 223DEG 35KT 4098 9796

Rossi
Special weather statement, Oct 2, 9:18 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Hastings NE
918 PM CDT MON OCT 2 2017

KSZ005-017-030300-
Rooks KS-Phillips KS-
918 PM CDT MON OCT 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR ROOKS AND PHILLIPS COUNTIES UNTIL
1000 PM CDT...

At 918 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bogue, or near Hill City, moving northeast at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Phillipsburg, Plainville, Stockton, Logan, Palco, Agra, Kirwin,
Woodston, Long Island, Prairie View, Damar, Zurich, Glade, Speed,
Woodruff and Webster State Park.

A tornado watch remains in effect until 1100 PM CDT for north central
Kansas.

LAT...LON 3999 9962 4000 9907 3927 9905 3913 9944
      3913 9960
TIME...MOT...LOC 0218Z 223DEG 34KT 3932 9975

Rossi
Special weather statement, Oct 2, 9:24 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Hastings NE
924 PM CDT MON OCT 2 2017

NEZ060-072-073-030315-
Phelps NE-Dawson NE-Gosper NE-
924 PM CDT MON OCT 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PHELPS...GOSPER AND
SOUTHERN DAWSON COUNTIES UNTIL 1015 PM CDT...

At 924 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eustis, or 19 miles southwest of Lexington, moving east at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lexington, Cozad, Bertrand, Elwood, Overton, Loomis, Smithfield,
Willow Island and Johnson Lake.

This includes Interstate 80 between mile markers 214 and 255.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until midnight CDT for
south central Nebraska.

LAT...LON 4091 9942 4044 9941 4043 10009 4044 9998
      4070 9998 4070 10020 4090 10021
TIME...MOT...LOC 0224Z 250DEG 39KT 4060 10002

Rossi
Local storm report, Oct 2, 9:47 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
947 PM CDT MON OCT 2 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0941 PM     HAIL             4 WNW LEXINGTON         40.79N 99.82W
10/02/2017  M1.25 INCH       DAWSON             NE   TRAINED SPOTTER

&&

THIES
Local storm report, Oct 2, 9:54 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
954 PM CDT MON OCT 2 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 PM     HAIL             2 NE LEXINGTON          40.80N 99.72W
10/02/2017  E0.88 INCH       DAWSON             NE   TRAINED SPOTTER

&&

THIES
Special weather statement, Oct 2, 9:57 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Hastings NE
957 PM CDT MON OCT 2 2017

KSZ005-017-030345-
Rooks KS-Phillips KS-
957 PM CDT MON OCT 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR ROOKS AND PHILLIPS COUNTIES UNTIL
1045 PM CDT...

At 957 PM CDT, Doppler radar was tracking a strong thunderstorm near
Webster State Park, or 19 miles northeast of Hill City, moving
northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Phillipsburg, Stockton, Logan, Palco, Agra, Kirwin, Woodston, Prairie
View, Damar, Zurich, Glade, Speed and Webster State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 1100 PM CDT for north central
Kansas.

LAT...LON 3916 9960 3957 9960 3957 9963 3990 9963
      3997 9907 3936 9905
TIME...MOT...LOC 0257Z 236DEG 26KT 3949 9951

Rossi

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 7:07 PM CDTSpecial Weather StatementGIDHall53 min
Oct 2, 7:17 PM CDTSevere Thunderstorm WarningGIDNuckolls, Thayer43 min
Oct 2, 7:17 PM CDTSevere Thunderstorm WarningGIDHall, Howard, Merrick, Nance43 min
Oct 2, 7:27 PM CDTSevere Thunderstorm WarningGIDMerrick, Nance19 min
Oct 2, 7:37 PM CDTSevere Thunderstorm WarningGIDAdams, Franklin, Kearney, Webster53 min
Oct 2, 7:55 PM CDTSevere Thunderstorm WarningGIDClay, Fillmore, Nuckolls, Thayer22 min
Oct 2, 8:00 PM CDTSevere Thunderstorm WarningGIDHall, Hamilton, Merrick, Polk20 min
Oct 2, 8:11 PM CDTSevere Thunderstorm WarningGIDMerrick, Nance34 min
Oct 2, 8:13 PM CDTSpecial Weather StatementGIDAdams47 min
Oct 2, 8:16 PM CDTSevere Thunderstorm WarningGIDFranklin, Webster44 min
Oct 2, 8:24 PM CDTSevere Thunderstorm WarningGIDAdams, Clay, Hall, Hamilton36 min
Oct 2, 8:51 PM CDTSevere Thunderstorm WarningGIDHamilton24 min
Oct 2, 8:55 PM CDTSevere Thunderstorm WarningGIDAdams, Webster35 min
Oct 2, 9:02 PM CDTAreal Flood AdvisoryGIDHall, Hamilton, Merrick6 hr
Oct 2, 9:07 PM CDTSpecial Weather StatementGIDHall23 min
Oct 2, 9:14 PM CDTSpecial Weather StatementGIDMerrick46 min
Oct 2, 9:24 PM CDTSpecial Weather StatementGIDDawson, Gosper51 min
Oct 2, 9:28 PM CDTSevere Thunderstorm WarningGIDDawson, Gosper36 min
Oct 2, 9:54 PM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson27 min
Oct 2, 10:39 PM CDTSpecial Weather StatementGIDHoward, Sherman51 min
Oct 2, 10:45 PM CDTSpecial Weather StatementGIDGreeley45 min
Oct 2, 11:00 PM CDTSpecial Weather StatementGIDFranklin60 min
Oct 3, 1:15 AM CDTAreal Flood AdvisoryGIDFranklin8 hr
Oct 3, 3:13 AM CDTAreal Flood WarningGIDAdams, Franklin, Harlan, Kearney, Webster6 hr
Oct 2, 9:18 PM CDTSpecial Weather StatementGIDPhillips, Rooks42 min
Oct 2, 9:57 PM CDTSpecial Weather StatementGIDPhillips, Rooks48 min
Oct 2, 10:33 PM CDTAreal Flood AdvisoryGIDPhillips, Rooks6 hr
Oct 2, 11:25 PM CDTFlash Flood WarningGIDPhillips, Rooks6 hr
Oct 3, 1:08 AM CDTRiver Flood WarningGIDPhillips24 hr
Oct 3, 5:12 AM CDTRiver Flood WarningGIDPhillips, Rooks27 hr
Oct 3, 5:30 AM CDTAreal Flood AdvisoryGIDPhillips, Rooks4 hr
Oct 3, 9:38 AM CDTAreal Flood AdvisoryGIDPhillips, Rooks10 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.